For most people, acetaminophen is easy to take but sometimes as a patient you can take too much. This happens because prescribed pain killers with opioids, like oxycodone or Percocet, hydrocodone or Vicodin, and codeine or Tylenol with Codeine, include acetaminophen as a main component. These pain medications are known as combination drugs, with the Food and Drug Administration (FDA) telling physicians to cease prescribing any of these that carry more than 325 mg of acetaminophen for each dose.
According to CNN on Jan. 16, the FDA says that taking more than that amount may lead to dangerous results.
To be more specific about this potential outcome, the National Institutes of Health claims that an acetaminophen overdose is one of the world's most common poisonings. This means that if you consume too much, you are in jeopardy of either dying or experiencing liver failure.
So how do you know if you are taking the right amount of acetaminophen?
Be sure to read the drug label as well as the ingredients list noted in all patient information summaries that pharmacists give you when your prescription is dispensed. Also know that acetaminophen can sometimes be abbreviated APAP.
The FDA warns to never not take acetaminophen longer than has been directed, never double up on dosage. and never take more than one acetaminophen-contained drug at any one time.
Anyone who is not sure about the amount of acetaminophen to be safely consumed should consult their doctor or their pharmacist. When in doubt, ask any and all questions that concern you before swallowing any drug that contains acetaminophen.